Georgia, 2009

Hail and Damaging Wind in Georgia, July 20, 2009

July 20, 2009 · NWS CHS · 2 events in 2 counties and zones

A strong upper level disturbance in combination with the sea breeze pushing into a moist and unstable air mass, resulted in scattered thunderstorm development across southeast Georgia.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$10,000
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS CHS wrote it up.

A strong upper level disturbance in combination with the sea breeze pushing into a moist and unstable air mass, resulted in scattered thunderstorm development across southeast Georgia.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Charleston, SC wrote its last area forecast discussion before the first event at Jul 20, 2:47 PM EST, 1 hour 35 minutes earlier.

Area forecast discussion, Jul 20, 2:47 PM EST, 1 hour 35 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE CHARLESTON SC
347 PM EDT MON JUL 20 2009

.SYNOPSIS...
A TROUGH OF LOW PRES AT THE SURFACE AND ALOFT WILL LIFT OUT OF THE
REGION BY LATE WEEK. ATLC HIGH PRES WILL THEN REMAIN THE DOMINANT
FEATURE THROUGH THE UPCOMING WEEKEND.

&&

.NEAR TERM /UNTIL 6 AM TUESDAY MORNING/...
THE MID AND UPPER LEVEL TROUGH AXIS WILL DE-AMPLIFY SOMEWHAT
OVERNIGHT AS THE ATLC RIDGE MAKES A BIT OF PROGRESS NUDGING TO THE
W. THE SHARP DEEP LAYERED MOISTURE GRADIENT WILL CONTINUE TO
EXTEND S-N OVER THE EASTERN CAROLINAS OVERNIGHT WHILE A SURFACE
TROUGH DISSIPATES JUST OFF THE COAST. THE WRF AND RUC MODELS
CONTINUE TO SHOW LATE DAY DIURNAL CONVECTION BREAKING OUT TO THE W
OF I-95 AND THIS SEEMS REASONABLE VIEWING LATEST MESOANALYSIS
PARAMETERS AND VARIOUS LOW LEVEL CONVERGENCE FIELDS AS WELL AS
RECENT RADAR TRENDS. WE THINK SOME OF THIS LATE AFTERNOON
CONVECTION WILL TRANSLATE ENE THIS EVENING BUT MAY NOT SURVIVE THE
MORE STABLE AIR MASS TO THE E OF I-95 IN SOUTH CAROLINA.
OTHERWISE...SKIES SHOULD BE PARTLY CLOUDY OVERNIGHT WITH LOW
TEMPERATURES IN THE UPPER 60S TO LOWER 70S.

&&

.SHORT TERM /6 AM TUESDAY MORNING THROUGH WEDNESDAY/...
A BROAD DEEP LAYERED MOISTURE GRADIENT IS FORECAST TO PERSIST
OVER GEORGIA AND THE CAROLINAS WITH THE DRIEST AIR OVER INLAND
AREAS EACH DAY. ON TUE...MODELS STILL INDICATE A WEAK LOW LEVEL
LOW PRES TROUGH EXTENDING FROM THE INLAND CAROLINAS S INTO E
CENTRAL GEORGIA. THE BEST LOW LEVEL CONVERGENCE FIELDS AND SEA
BREEZE INTERACTIONS ARE EXPECTED TO DEVELOP FROM THE EASTERN
MIDLANDS OF SOUTH CAROLINA INTO SE SOUTH CAROLINA. INLAND GEORGIA
ZONES ARE FORECAST TO HAVE 925 MB DEW POINTS BELOW 10C AND WITH
MODEST LOW LEVEL MIXING TUE AFTERNOON...DEW POINTS COULD FALL
TOWARD THE UPPER 50S OR LOWER 60S IN PLACES SUCH AS REIDSVILLE AND
METTER. GIVEN THIS SETUP...WE HAVE PAINTED SLIGHT CHANCE DIURNAL
POPS ONLY IN OUR INLAND SOUTH CAROLINA ZONES. HIGH TEMPERATURES
SHOULD BE SEVERAL DEGREES WARMER IN NORTHERN FORECAST AREAS OF
SOUTH CAROLINA THAT SAW WIDESPREAD CLOUDS TODAY.

ON WED...LOW LEVEL MOISTURE INCREASES WITH ATLC AND GULF FLUX
COMPONENTS. SOME OF TROPICAL MOISTURE SE OF THE BAHAMAS WILL COME
AROUND THE DEEP LAYERED RIDGE AND ADD SOME LATE DAY JUICE TO THE
SEA BREEZE CIRCULATION. IT APPEARS DIURNAL CONVECTION WILL BECOME
MORE PREVALENT AND WE PAINTED CHANCE POPS ALL ZONES. HIGHS SHOULD
REACH THE UPPER 80S TO LOWER 90S BEFORE AFTER SHOWERS AND STORMS
GET GOING.

&&

.LONG TERM /WEDNESDAY NIGHT THROUGH MONDAY/...
DECENT MEDIUM RANGE ENSEMBLE AGREEMENT FROM THU AND FRI INTO THE
WEEKEND TODAY. PERSISTENT UPPER TROUGHINESS WILL LINGER OVER THE
EASTERN THIRD OF THE UNITED STATES WHILE THE EXPANSIVE N ATLC
RIDGE WEAKENS AND TRANSLATES S WITH TIME. THE GFS SHOWS PROMISE
FOR WIDESPREAD CONVECTION ON THU AS TROPICAL MOISTURES BRUSHES
THE COASTAL AREAS AND A BELT OF DEEPER MOISTURE MOVES IN FROM
THE WNW AHEAD OF AN UPSTREAM SHORT WAVE. WITH RESPECT TO THE 00Z
RUN OF ECMWF...WE FELT COMFORTABLE KEEPING OUR CURRENT 30-40 POP
REGIME INTACT AND ALLOW FOR A BIT MORE MODEL CONSENSUS BEFORE
ELEVATING OUR POPS.

FRI LOOKS LIKE A WARMER DAY IN THE LOWER AND POSSIBLY MID 90S
WITH A MORE SW SYNOPTIC FLOW AND SLIGHTLY WARMER 850 MB
TEMPERATURES. A WEAK LATE DAY SHORT WAVE MAY ENHANCE DIURNAL
CONVECTION AND WE HAVE CHANCE POPS IN THE FORECAST.

OVER THE WEEKEND...THE UPPER TROUGH MAY RE-STRENGTHEN AND THIS
SHOULD ENSURE SCATTERED MAINLY DIURNAL SHOWERS AND STORMS WITH
HIGHS NOT FAR OFF FROM CLIMO.

&&

.AVIATION /20Z MONDAY THROUGH SATURDAY/...
HAVE MAINTAINED VFR CONDS THROUGHOUT THE 20/18Z TAFS AT BOTH
SITES. UPPER LEVEL CLOUD DECK ON THE LEADING EDGE OF A SHARP
TROUGH AXIS WILL CONTINUE PUSHING E THROUGH THE AREA...ALLOWING
UPPER LEVEL CLOUDS TO THIN OUT WHILE A MIDLVL CUMULUS DECK FILLS
IN. THIS DISTURBANCE PUSHING THROUGH COMBINED WITH THE DIURNAL
SEABREEZE INTERACTIONS MAY MAKE FOR SCATTERED SHOWERS/TSTMS ACROSS
THE COASTAL PLAINS. HOWEVER...CHCS FOR PRECIP AND CONFIDENCE THAT
PRECIP WOULD COME WITHIN 10NM OF THE TERMINALS IS TOO LOW TO
INCLUDE ITS MENTION SO WILL MAINTAIN CB/S AT EACH SITE. WILL
KEEP AN EYE ON RADAR TRENDS AND AMEND IF NEEDED.

CHCS FOR DIURNALLY DRIVEN CONVECTION DROP OFF THIS EVE WITH THE
LOSS OF DAYTIME HEATING...AND THE ONLY CLOUD LAYER THAT LOOKS TO
PREVAIL WILL BE SCATTERED CLOUDS ARND 7-8 KFT. SHOULD ENOUGH
CLEARING OCCUR OVERNIGHT AND WINDS DROP TO NEAR CALM...THERE IS A
CHANCE THAT BRIEF MVFR FOG COULD DEVELOP IN THE PRE-DAWN HOURS.
CHCS ARE TOO LOW TO INCLUDE ITS MENTION ATTM.

ONSHORE FLOW AND MIDLVL CU CLOUDS WILL START THE DAY TMRW WITH ANY
PRECIP EXPECTED TO HOLD OFF UNTIL AFTER 18Z TMRW.

EXTENDED AVIATION OUTLOOK...VFR CONDITIONS EXPECTED OUTSIDE OF
MAINLY DIURNAL SHOWERS AND TSTMS WED INTO SAT. POSSIBLE MVFR CIGS
OR VSBYS POSSIBLE DURING THE EARLY TO MID MORNING HOURS WED INTO
FRI.

&&

.MARINE...
A WEAK SFC TROUGH OVER THE WATERS WILL CONTINUE TO DISSIPATE THROUGH
TMRW...ALLOWING FOR A WEAK PRESSURE GRADIENT WITH WINDS 10 KT OR
LESS. AFTER THE SEABREEZE CIRCULATION WANES THIS EVE...WINDS WILL
BECOME MORE SW DUE TO THE INFLUENCE OF THE BUILDING ATLC RIDGE.
WINDS WILL THEN BACK TO SE TMRW AFTN AS THE SEABREEZE CIRCULATION
ONCE AGAIN DEVELOPS.

AS THE ATLC RIDGE CONTINUES TO STRENGTHEN TUE NIGHT INTO THU...A
PREVAILING SE ONSHORE FLOW WITH A GRADUAL BUT GROWING E/SE SWELL
WILL AFFECT THE WATERS DURING THIS TIME. SEAS WILL SLOWLY RISE BUT
USING A BLEND OF THE LATEST WW3 GUIDANCE AND PERSISTENCE CAPS SEAS
AT 5 FT. THERE STILL MAY BE A BRIEF PERIOD WHERE 6 FT SEAS MAY BE
EXPERIENCED BEYOND 20 NM...BUT CONFIDENCE IS TOO LOW TO PINPOINT THE
TIMING. BY LATE WEEK...THE ATLC RIDGE WILL RETROGRADE A BIT AND
ALLOW S-SW WINDS TO PREVAIL THU THROUGH THE WEEKEND...ALLOWING SEAS
TO REMAIN AT LEVELS NO HIGHER THAN 5 FT AND MAY EVEN DROP A FOOT OR
SO BY THE WEEKEND. WITH THE LACK OF SIGNIFICANT PRESSURE GRADIENTS
THROUGH THE WEEK...WIND SPEEDS WILL REMAIN CAPPED AT 15 KT.

RIP CURRENTS...EASTERLY SWELL WILL SLOWLY INCREASE THROUGH THE WEEK
AS ATLANTIC HIGH PRESSURE EXTENDS WEST AND A LONG FETCH/DURATION
PERSISTS. BUOY 41004 CURRENTLY SHOWING 2-3 FT SWELL EVERY 8-9 SEC
AND THIS TREND SHOULD CONTINUE THROUGH TUESDAY. ACTUAL SWELLS
REACHING THE BEACHES ARE MORE ON THE ORDER OF 1-2 FT. WED THROUGH
THE END OF THE WEEK THE SWELL HEIGHT AND PERIOD ARE EXPECTED TO
INCREASE...PERHAPS ENOUGH TO ELEVATE THE RIP CURRENT RISK.

&&

.TIDES/COASTAL FLOODING...
HAVE OPTED TO RAISE A COASTAL FLOOD ADVY FOR THE SC COAST THIS
EVENING. PREDICTED HIGH TIDE THIS EVE AT CHAS HARBOR IS 6.6 FT MLLW.
DEPARTURES THE PAST COUPLE OF HOURS HAVE INCREASED FROM 0.1 TO 0.2
FT AND THIS TREND LOOKS TO CONTINUE GOING INTO THE EVENING HOURS
AHEAD OF THE HIGH TIDE EXPECTED AT 719 PM FOR CHAS HARBOR. A
DEPARTURE OF ONLY 0.4 FT WOULD MEET COASTAL FLOOD ADVY CRITERIA FOR
CHAS HARBOR. GOING SOUTH ALONG THE COAST...SHALLOW COASTAL FLOODING
MAY OCCUR FROM COASTAL COLLETON DOWN THROUGH BEAUFORT COUNTIES AND
POSSIBLY COASTAL JASPER COUNTY AS POSITIVE TIDAL DEPARTURES PLUS
CONTINUED ONSHORE FLOW MAY MAKE SOME COMMUNITIES EXPERIENCE SHALLOW
COASTAL FLOODING. AM NOT EXPECTING CRITERIA TO BE MET SOUTH OF THE
SAVANNAH RIVER...INCLUDING THE SAVANNAH RIVER ENTRANCE AND TYBEE
ISLAND AREAS...AS DEPARTURES DO NOT APPEAR TO BE ENOUGH TO MEET
COASTAL FLOODING CRITERIA OF 9.2 MLLW /BUT THIS WILL BE RATHER CLOSE
AND COULD REACH 9.0 OR 9.1 FT MLLW/. WILL MONITOR AND ADJUST THE
ADVISORY IF NEEDED.

SHALLOW COASTAL FLOODING POTENTIAL EXISTS DURING MUCH OF THE
UPCOMING WEEK. PREDICTED ASTRONOMICAL TIDES COME WITHIN 0.2 FT OF
COASTAL FLOOD ADVISORY CRITERIA IN CHARLESTON HARBOR AND WITHIN 0.5
FT AT FORT PULASKI TUE AND WED. THIS IS DUE TO THE COMBINATION OF
THE PROXIGEAN SPRING TIDE AND A NEW MOON. SURFACE WINDS WILL BE
GENERALLY EASTERLY TUE THROUGH THU AS A COASTAL TROUGH STRENGTHENS.
THIS WOULD CERTAINLY INCREASE THE COASTAL FLOODING RISK...ESPECIALLY
IF SUCH CONDITIONS PERSIST FOR SOME TIME. WILL MAINTAIN MENTION OF
THIS IN THE HAZARDOUS WEATHER OUTLOOK.

&&

.CHS WATCHES/WARNINGS/ADVISORIES...
GA...NONE.
SC...COASTAL FLOOD ADVISORY UNTIL MIDNIGHT EDT TONIGHT FOR
     SCZ048>051.
MARINE...NONE.

&&

JPC
Hazardous weather outlook, Jul 20, 2:58 PM EST, 1 hour 24 minutes before
HAZARDOUS WEATHER OUTLOOK...UPDATED
NATIONAL WEATHER SERVICE CHARLESTON SC
358 PM EDT MON JUL 20 2009

AMZ330-350-352-354-374-GAZ087-088-099>101-114>116-118-137-138-140-
SCZ040-042>045-047-211000-
CHARLESTON HARBOR-
WATERS FROM SOUTH SANTEE RIVER TO EDISTO BEACH SC OUT 20 NM-
WATERS FROM EDISTO BEACH SC TO SAVANNAH GA OUT 20 NM-
WATERS FROM SAVANNAH GA TO ALTAMAHA SOUND GA OUT 20 NM...INCLUDING
GRAYS REEF NATIONAL MARINE SANCTUARY-
WATERS FROM SAVANNAH GA TO ALTAMAHA SOUND GA EXTENDING FROM 20 TO
60 NM-JENKINS-SCREVEN-CANDLER-BULLOCH-EFFINGHAM-TATTNALL-EVANS-
INLAND BRYAN-INLAND CHATHAM-LONG-INLAND LIBERTY-INLAND MCINTOSH-
ALLENDALE-HAMPTON-INLAND COLLETON-DORCHESTER-BERKELEY-INLAND JASPER-
358 PM EDT MON JUL 20 2009

THIS HAZARDOUS WEATHER OUTLOOK IS FOR ATLANTIC COASTAL
WATERS...SOUTHEAST GEORGIA AND SOUTHEAST SOUTH CAROLINA.

.DAY ONE...THIS AFTERNOON AND TONIGHT.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

GAZ117-119-139-141-211000-
COASTAL BRYAN-COASTAL CHATHAM-COASTAL LIBERTY-COASTAL MCINTOSH-
358 PM EDT MON JUL 20 2009

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEAST GEORGIA.

.DAY ONE...THIS AFTERNOON AND TONIGHT.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY.

RIP CURRENTS...THE COMBINATION OF INCREASING SWELL WAVES AND
ASTRONOMICAL FACTORS COULD RESULT IN AN ENHANCED RIP CURRENT
RISK THROUGH LATE WEEK.

COASTAL FLOODING...ASTRONOMICAL FACTORS AND ONSHORE WINDS
WILL PRODUCE ELEVATED TIDES THIS WEEK. SHALLOW SALT WATER
FLOODING COULD OCCUR IN COASTAL AREAS AROUND THE TIMES OF
HIGH TIDE EACH EVENING FROM TUESDAY THROUGH THURSDAY OR
FRIDAY. COASTAL FLOOD ADVISORIES COULD EVENTUALLY BE NEEDED.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

SCZ048>051-211000-
BEAUFORT-COASTAL COLLETON-CHARLESTON-COASTAL JASPER-
358 PM EDT MON JUL 20 2009

...COASTAL FLOOD ADVISORY IN EFFECT UNTIL MIDNIGHT EDT TONIGHT...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEAST SOUTH CAROLINA.

.DAY ONE...THIS AFTERNOON AND TONIGHT.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   COASTAL FLOOD ADVISORY.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY.

RIP CURRENTS...THE COMBINATION OF INCREASING SWELL WAVES AND
ASTRONOMICAL FACTORS COULD RESULT IN AN ENHANCED RIP CURRENT
RISK THROUGH LATE WEEK.

COASTAL FLOODING...ASTRONOMICAL FACTORS AND ONSHORE WINDS
WILL PRODUCE ELEVATED TIDES THIS WEEK. SHALLOW SALT WATER
FLOODING COULD OCCUR IN COASTAL AREAS AROUND THE TIMES OF
HIGH TIDE EACH EVENING FROM TUESDAY THROUGH THURSDAY OR
FRIDAY. ADDITIONAL COASTAL FLOOD ADVISORIES COULD EVENTUALLY BE
NEEDED.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

In the hours before

Special weather statement, Jul 20, 1:53 PM EST, 2 hours 29 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE CHARLESTON SC
253 PM EDT MON JUL 20 2009

GAZ100-101-116-201945-
BULLOCH-EFFINGHAM-INLAND BRYAN-
253 PM EDT MON JUL 20 2009

...STRONG THUNDERSTORMS WILL IMPACT NORTH CENTRAL BRYAN...
SOUTHEASTERN BULLOCH AND EFFINGHAM COUNTIES THROUGH 345 PM EDT...

AT 251 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM CAPABLE OF PRODUCING PEA SIZE HAIL...AND GUSTY
WINDS OF 35 TO 45 MPH.  THIS STORM WAS LOCATED NEAR OLNEY...OR ABOUT
6 MILES EAST OF BAY. THIS STORM WAS NEARLY STATIONARY.

AREAS IN AND AROUND OLNEY...IVANHOE...MARLOW...BLITCHTON...
EDEN...STILSON AND PEMBROKE...WILL BE IMPACTED THROUGH 345 PM EDT.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

BE ALERT FOR RAPIDLY CHANGING WEATHER CONDITIONS AS STORMS APPROACH.
BE READY TO TAKE IMMEDIATE ACTION IN CASE A SEVERE THUNDERSTORM
WARNING IS ISSUED FOR YOUR LOCATION.

PLEASE CONTACT THE NATIONAL WEATHER SERVICE IN CHARLESTON TOLL FREE
AT 1-888-383-2024 IF YOU OBSERVE SEVERE WEATHER SUCH AS HAIL...DOWNED
TREES...LIMBS AND POWER LINES.

&&
Special weather statement, Jul 20, 3:46 PM EST, 36 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE CHARLESTON SC
446 PM EDT MON JUL 20 2009

GAZ101-116-118-202145-
EFFINGHAM-INLAND BRYAN-INLAND CHATHAM-
446 PM EDT MON JUL 20 2009

...STRONG THUNDERSTORMS WILL IMPACT NORTHWESTERN CHATHAM...CENTRAL
BRYAN AND SOUTH CENTRAL EFFINGHAM COUNTIES THROUGH 545 PM EDT...

AT 445 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM CAPABLE OF PRODUCING 1/2 INCH HAIL...AND STRONG
WINDS OF 40 TO 50 MPH.  THIS STORM WAS LOCATED NEAR MELDRIM...OR
ABOUT 13 MILES NORTH OF RICHMOND HILL. THIS STORM WAS NEARLY
STATIONARY.

AREAS IN AND AROUND MELDRIM...FAULKVILLE...BLOOMINGDALE...WILL BE
IMPACTED THROUGH 545 PM EDT.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

FREQUENT LIGHTNING IS OCCURRING WITH THIS THUNDERSTORM. IF
OUTDOORS...STAY AWAY FROM ISOLATED TALL OBJECTS. IF INDOORS...STAY
AWAY FROM WINDOWS AND DOORS. AVOID USING PLUMBING AND ELECTRICAL
APPLIANCES UNLESS IT IS AN EMERGENCY.

PLEASE CONTACT THE NATIONAL WEATHER SERVICE IN CHARLESTON TOLL FREE
AT 1-888-383-2024 IF YOU OBSERVE SEVERE WEATHER SUCH AS HAIL...DOWNED
TREES...LIMBS AND POWER LINES.

&&
Local storm report, Jul 20, 4:15 PM EST, 7 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHARLESTON SC
515 PM EDT MON JUL 20 2009

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0514 PM     HAIL             POOLER                  32.12N 81.25W
07/20/2009  E0.25 INCH       CHATHAM            GA   PUBLIC

&&

The radar

The Charleston,SC radar (KCLX), 63 km away, was scanning. The volume nearest the first event began at 21:20 UTC.

Open the radar archive at this moment

Event by event

1 hail, 1 thunderstorm wind. Local standard time, as filed.

Hail, Chatham

When
July 20, 4:22 PM EST to 4:23 PM EST
Where
Chatham County, Bloomingdale
Measured
1 in hail
Reported by
Fire Department/Rescue
Coordinates
32.130, -81.300

The Bloomingdale, Georgia Fire Department reported quarter size hail at the fire station.

Thunderstorm Wind, Bryan

When
July 20, 5:05 PM EST to 5:06 PM EST
Where
Bryan County, 1.82 mi W of Richmond Hill
Measured
50 kt (58 mph) estimated gust
Property damage
$10,000
Reported by
Broadcast Media
Coordinates
31.928, -81.331

Broadcast media relayed a report of a gas station canopy that was damaged along Interstate 95 at exit 87 in Richmond Hill, Georgia.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Georgia in 2009Every state in 2009This day in weather historyWarnings in Georgia, July 2009

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 190246, 190248.